PMR symptoms respond well to prednisone regimen
Q. I have polymyalgia rheumatica. My doctor has prescribed prednisone, but I'm worried about the long-term effects of this treatment. How long will I need to take it?
A. Polymyalgia rheumatica (PMR) is a painful, sometimes disabling condition. Fortunately, PMR responds well to proper treatment.
It's not clear what causes PMR. Doctors suspect it is an autoimmune disorder, a condition in which the immune system turns against the body's own tissues.
PMR causes muscle pain and stiffness. The shoulders are affected most often, followed by the hips and neck. The pain is caused by inflammation. Most patients with PMR complain of pain in their muscles. But inflammation is actually most intense in the synovium (the membrane surrounding the joints near the painful muscles) and in the bursa (the fluid-filled sacs that cushion these joints).
Without treatment, PMR can cause fatigue and loss of appetite. Weight loss is common, as is depression. In addition, many people complain of low-grade fever.
PMR doesn't typically respond to medications that relieve most joint and muscle pain. So acetaminophen (Tylenol, others) and nonsteroidal anti-inflammatory drugs (NSAIDs) such as aspirin, ibuprofen (Motrin, Advil, others) and naproxen (Aleve, others) are not very effective.
On the other hand, steroids, which reduce inflammation, produce dramatic improvement. As in your case, most doctors prescribe prednisone, a corticosteroid. PMR responds to modest doses of prednisone, and most patients feel much better in just two or three days.
But that doesn't mean that the treatment lasts only two or three days. In fact, most experts keep people with PMR on treatment (although at a steadily decreasing dose) for six to eight weeks after symptoms have disappeared. That's because if a patient promptly feels like he or she is healed and stops the treatment, there's a high likelihood that the illness will flare up again.
Some people with PMR seem to be resistant to treatment: If you lower the dose of prednisone below a certain level, their symptoms return. Some patients remain on relatively low doses of prednisone for years, but in my experience such patients are unusual.
As you noted, long-term corticosteroid therapy can have serious side effects. These include high blood pressure, diabetes, osteoporosis, cataracts and infections. Unfortunately, we have no proven remedies for such people. Sometimes, by adding another potent anti-inflammatory medicine, such as methotrexate, we can reduce the dose of prednisone.
While you are on prednisone, your doctor should continue to make sure it's working effectively and that the side effects are minimal. If you relapse, you may need slightly higher doses and an even slower dose reduction. Your progress is monitored both by your symptoms and by two blood tests of inflammation: erythrocyte sedimentation rate ("sed rate") and C-reactive protein (CRP). If your symptoms are gone, and your markers of inflammation are low, your disease is being contained by the treatment.
Even though we don't understand what causes PMR, we can diagnose it and also have potent treatments for it. Usually those treatments work, and can be stopped without the disease recurring.
• Dr. Komaroff is a physician and professor at Harvard Medical School. Send questions to AskDoctorK.com.